Florida, 2023

Damaging Wind in Florida, June 10, 2023

June 10, 2023 · NWS JAX · 1 event in 1 county or zone

Sea breeze pulse strong storms produced localized gusty winds over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze pulse strong storms produced localized gusty winds over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 10, 2:58 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 10, 2:58 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
358 PM EDT Sat Jun 10 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 352 PM EDT Sat Jun 10 2023

Scattered to numerous convection has begun over much of northeast
FL and over southeast GA close to the FL/GA border along and south
of a stationary front. This will continue to be the main area of
focus for showers and storms through this evening. Mid and upper
level winds will begin to shift more southwesterly through this
evening, which will result in a storm motion more east to
northeasterly throughout the day.

The nearly stalled front will begin to lift northward tonight as a
warm front, which will shift our winds to a more southwesterly
direction and impact the weather over the next few days. More on
that below. Temps have already peaked along the I-95 corridor
into the mid to upper 80s, with inland areas topping out near to
slightly above 90.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 352 PM EDT Sat Jun 10 2023

Sunday: The aforementioned front lifting northward through Sunday
will shift the mean flow more southwesterly including at the mid
levels. This will also surprisingly advect some drier than usual
air above the surface northeastward over most areas for Sunday and
Sunday Night, but especially south of I-10. The main impacts from
this will be a bit of a suppression in diurnal convection,
especially considering that a shortwave impulse will be passing
overhead in the afternoon and evening hours. However, despite the
layer  of drier air in place, PWATS will still be about 1.4-1.5
inches and therefore the shortwave is still expected to trigger
afternoon convection. The best chances look to be over interior
areas east of the Suwannee River Valley towards I-95 approaching
the mostly pinned easterly sea breeze. Also, areas over southeast
GA where slightly better dynamics and more moisture will be in
place aloft will have a slightly higher chance for a t'storm.
Temps will be slightly warmer Sunday with a mainly offshore flow,
except along the immediate coast.

Monday: The warm front shifts north and eastward Monday, with a
cold front from the same parent low over the northeast then
approaching southeast GA counties during the day on Monday. With
more favorable dynamics shifting offshore with the previous
shortwave and a relatively drier slot in place over northeast FL,
diurnal showers and storms will be mainly confined to along and
north of I-10. Monday will be an even warmer day for most as
southwest offshore flow continues, into the 90s for almost all.
Monday Night, most convection with wean with just some lingering
showers overnight along the front, and seasonably mild low temps.

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 352 PM EDT Sat Jun 10 2023

By Tuesday, the aforementioned front will slow progress and stall
almost directly over the CWA. The area will essentially remain in
the zonal flow at the base of an upper trough by Tuesday and
persisting through most of the week, with several embedded
shortwaves moving around the base of the trough and increasing the
chances for showers and storms at times. In short, a seasonably
active pattern will be in place for the coming week, with temps
also trending near to slightly above average during the long term
period.

&&

.AVIATION...
(18Z TAFS)
Issued at 216 PM EDT Sat Jun 10 2023

Showers and thunderstorms will continue to develop near the Duval
County terminals and GNV through the early evening hours. TEMPO
groups have been placed in the TAFS at these terminals through 00Z
for briefly gusty winds and MVFR visibilities during heavier
downpours. Brief periods of IFR visibilities will be possible if
stronger thunderstorms move over these terminals. Confidence was
not high enough to include anything other than vicinity coverage
at the SGJ terminal, but please check for amendments as the
afternoon progresses since convection will progress eastward
towards the I-95 corridor late this afternoon. VFR conditions
should prevail through at least 02Z at SSI, but a few showers and
possibly even a thunderstorm could approach from the west after
sunset tonight. Fog and low stratus ceilings are expected to
develop at VQQ after 07Z Sunday and at GNV towards 09Z. Fog and
low stratus ceilings may spread eastward towards JAX, CRG and SGJ
by around sunrise on Sunday. Confidence was only high enough to
indicate MVFR visibilities at JAX at this time. East-northeasterly
surface winds will increase to 10-15 knots at the coastal
terminals by 19Z. Outside of developing thunderstorm activity,
surface winds will shift to west-southwesterly and will increase
to around 10 knots at GNV towards 20Z as the Gulf coast sea
breeze crosses the terminal. Surface winds will shift to south-
southeasterly during the evening hours before diminishing
overnight. Southwesterly surface winds will then develop after
sunrise on Sunday and will increase to 5-10 knots by 16Z.

&&

.MARINE...
Issued at 352 PM EDT Sat Jun 10 2023

A stalled front over southern GA will lift northward overnight
tonight and Sunday, which will shift winds to a more southeast to
southerly direction over waters and persist chances of showers and
thunderstorms. A cold front will approach northern waters Monday
Night and stall through Tuesday. Periods of active weather will
persist over waters through late week as severak disturbances move
eastward along the stalled boundary.

Rip Currents: Rip current threat will be low to moderate for area
beaches through Sunday, and likely into early this upcoming week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  91  70  91 /  10  70  50  70
SSI  73  86  72  92 /  10  60  30  40
JAX  71  91  70  94 /  20  50  30  40
SGJ  71  88  71  91 /  20  50  30  30
GNV  69  92  70  92 /  40  40  20  30
OCF  71  92  70  90 /  40  30  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 10, 1:52 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
252 PM EDT Sat Jun 10 2023

FLZ021-035-222-236-101945-
Southern Columbia FL-Western Alachua FL-Suwannee FL-Gilchrist FL-
252 PM EDT Sat Jun 10 2023

...Strong thunderstorms will impact portions of northeastern
Gilchrist, western Alachua, southwestern Columbia and southeastern
Suwannee Counties through 345 PM EDT...

At 251 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ichetucknee Spring to near Williston.
Movement was northeast at 10 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ichetucknee Spring, Columbia, High Springs, Archer, Fort White,
Newberry and Hildreth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3012 8271 2951 8236 2948 8239 2948 8254
      2951 8256 2954 8256 2954 8257 2997 8282
TIME...MOT...LOC 1851Z 231DEG 7KT 2998 8279 2944 8247

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, Jun 10, 3:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
400 PM EDT Sat Jun 10 2023

FLZ240-102030-
Central Marion FL-
400 PM EDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of north central Marion
County through 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Citra, moving east at 20 mph.

HAZARD...Winds around 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citra and Reddick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2934 8221 2936 8223 2940 8225 2943 8215
      2942 8215 2943 8214 2943 8212 2944 8210
      2943 8210 2943 8209 2944 8209 2934 8199
TIME...MOT...LOC 2000Z 260DEG 17KT 2938 8218

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

WOLF

The radar

The Jacksonville radar (KJAX), 157 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 10, 3:30 PM EST
Where
Marion County, 2.75 mi NW of Candler
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
29.100, -82.000

A tree was blown down on private property. The cost of damage was unknown, but it was estimated for inclusion in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099135.